Highlighted
Member
Posts: 162
Registered: ‎07-02-2017

Re: Chemotherapy induced menopause

Thanks for the replies. Just to update you, and anyone else searching for similar information in the future, I recently saw another oncologist who has advised regular blood tests for oestrogen levels for the next year or so, bringing me to 2 years without a period and post menopausal as although very rare, it is possible for ladies in my situation to return to their pre menopausal status. Makes sense and reassures me too!
Community Champion
Posts: 1,128
Registered: ‎24-11-2014

Re: Chemotherapy induced menopause

Hi blue, I'm pretty similar to you (47 at diagnosis, now 50) periods stopped during chemo, I've had a bit of spotting once or twice a year since. I originally went on tamoxifen but side effects were horrible so swapped onto AI, side effects even worse. I now don't take anything (since July 2016) and so far no periods. I had a blood test last week and hope the results will confirm. My onc said that they class you as post menopause when you've gone 2 years without periods. My spotting is so rare I actually cannot remember when the last was!
Member
Posts: 5
Registered: ‎24-09-2017

Re: Chemotherapy induced menopause

Yeah it's all such a worry isn't it? Difficult to know what to do for the best isn't it. I think if you're getting on ok with AIs stick with that because you would end up on them anyway. You could always ask your GP to check your hormone levels which will show if your ovaries are active or not. They produce other things as well as oestrogen e.g. DHEA. Obvs oestrogen should be low because of AI, but they could test for other stuff. Take care xx
Member
Posts: 162
Registered: ‎07-02-2017

Re: Chemotherapy induced menopause

Thanks Bibi.
I think it is partly because other people are being treated differently to me at different trusts that is adding to my worry about it all.
I was originally supposed to have tamoxifen but read that there is an increased benefit from having ovarian suppression and then aromatase inhibitors and bisphoshonates (SOFT/TEXT trials) so I actually went with the intention of asking for that! So, I'm happy to have the AIs, but worry that I'm not truly post menopausal and should be having ovarian suppression anyway!
Community Champion
Posts: 1,046
Registered: ‎18-07-2015

Re: Chemotherapy induced menopause

Hi blue

i had one period 6 months after chemo then they stopped for good.

i was premenopausal before the nightmare began.

i was told it's tamoxifen for two years for people in our situ then AIs

funny how the protocol is different in every trust.

if you're not happy see your gp & request tamoxifen to start with

xx

Member
Posts: 162
Registered: ‎07-02-2017

Chemotherapy induced menopause

I wonder if others in my position would mind helping me....?
I was 45 and pre menopausal when I had chemotherapy (EC-T) earlier this year. My periods stopped after chemo 1 and I've had hot flushes and other menopausal symptoms. I've had surgery and radiotherapy and my oncologist has told me that from my oestrogen levels I'm now post menopausal and so am starting aromatase inhibitors rather than tamoxifen. I'm worried that my ovaries could kick start again and me not know, and the aromatase inhibitor not be able to deal with it! The oncologist says very unlikely at my age, and the nurse on the BCC helpline said the same but suggested I might get some reassurance (or not!) by posting on here.
So, has anybody else had a chemotherapy induced menopause and started straight into AIs rather than tamoxifen. Has anybody else had their periods stop and have symptoms of the menopause and then them restart further down the line?
Thanks.